Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Cheyenne, WY

June 16, 2018Banner County, Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 16, 2018, 5:40 PM MDT for Banner County, Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 5:40 PM MDT (23:40 UTC)
Expired
Jun 16, 2018, 6:15 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 65 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:54 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS55 KCYS 162340
SVRCYS
NEC007-105-WYC021-170015-
/O.NEW.KCYS.SV.W.0091.180616T2340Z-180617T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
540 PM MDT SAT JUN 16 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kimball County in the Panhandle of Nebraska...
  Southwestern Banner County in the Panhandle of Nebraska...
  East central Laramie County in southeastern Wyoming...

* Until 615 PM MDT

* At 540 PM MDT, a severe thunderstorm was located near Pine Bluffs,
  or 22 miles west of Kimball, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pine Bluffs and Albin. 

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 401 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4115 10404 4123 10425 4151 10411 4138 10380
TIME...MOT...LOC 2340Z 209DEG 15KT 4126 10410 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
326 
WWUS55 KCYS 162356
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
556 PM MDT SAT JUN 16 2018

NEC007-105-WYC021-170015-
/O.CON.KCYS.SV.W.0091.000000T0000Z-180617T0015Z/
Kimball NE-Banner NE-Laramie WY-
556 PM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN KIMBALL...SOUTHWESTERN BANNER AND EAST CENTRAL
LARAMIE COUNTIES...

At 556 PM MDT, a severe thunderstorm was located 8 miles southeast of
Albin, or 19 miles west of Kimball, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Kimball...southwestern Banner and east central Laramie
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4124 10395 4126 10405 4135 10416 4147 10403
      4138 10380
TIME...MOT...LOC 2356Z 238DEG 16KT 4131 10402 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:10 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 3:10 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
310 PM MDT Sat Jun 16 2018

.UPDATE...
Issued at 305 PM MDT Sat Jun 16 2018

...SEVERE THUNDERSTORM WATCH 181 IN EFFECT UNTIL 11 PM MDT THIS
EVENING. THIS INCLUDES THE FOLLOWING COUNTIES...

IN THE PANHANDLE OF NEBRASKA

BANNER                BOX BUTTE             DAWES
KIMBALL               MORRILL               SCOTTS BLUFF
SIOUX       ...

IN SOUTHEAST WYOMING

GOSHEN                LARAMIE

The environment across southeast Wyoming and western Nebraska has
become favorable for isolated severe storms this afternoon and
evening. Large hail and damaging winds will be the main threats
with any severe storms. More storms should develop along a stalled
stationary front in the Nebraska panhandle this afternoon and
evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 107 PM MDT Sat Jun 16 2018

Main threats for today are the chance for severe storms this afternoon
and the heavy rainfall and possible flooding tonight. Aloft an
upper low was moving over the Great Basin. The 19z Surface
analysis showed a stalled stationary front over the western
Nebraska Panhandle. Pooled along the front was very deep moisture
with dewpoints in the middle 60s. Regional soundings and satellite
obs showed a well defined atmospheric river from the remnants of
Hurricane Bud. This mid level moisture and cloud cover will make
its way over the northern plains this afternoon and evening.
Showers and thunderstorms are expected to develop along the
stationary front this afternoon in an informant characterized by
moderate instability and deep layer shear. This should lead to
organized convection capable of damaging winds and large hail.

More storms will develop tonight over the mountains of northern
and central colorado moving north into southern Wyoming. These
storms will be tapping into abundant tropical moisture with 700 mb
mixing ratios over 12g/kg. These likely low topped storms will be
capable of very heavy rainfall up to several inches per hour in
the most intense cores. Heavy rainfall overnight and through
Sunday prompted a Flash Flood Watch as models show QPF well above
an inch for most areas with higher amounts possible where storms
move through.

.LONG TERM...(Sunday night through Saturday)
Issued at 107 PM MDT Sat Jun 16 2018

Thunderstorms will continue Sunday night before dissipating
Monday morning. Another round of storms is expected to develop
over the mountains and move east Monday afternoon as the upper low
cuts off over the Four Corners region. This will begin a week of
unsettled weather as multiple rounds of showers and storms move
through. Abundant moisture will exist through the week suggesting
a continued threat of heavy rainfall. In addition to the heavy
rain, temperatures will plunge compared to recent trends. Daytime
high temperatures will be limited to the 50s or the 60s across
southeastern wyoming and western nebraska. This is quite a
significant change compared to the 80s and 90s we have seen over
the last few days. Unsettled weather will continue in the long
term as a series of upper level troughs move across northern
Wyoming

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1238 PM MDT Sat Jun 16 2018

Main concern for this TAF cycle was trying to refine timing of
afternoon thunderstorms and coverage of convection during the
overnight hours. Altho all terminals will begin in VFR, expect
gradual deteriorating conditions thru the day as thunderstorm
activity becomes more widespread. Thunderstorm coverage will begin
the afternoon isolated, but will become widespread by evening and
during the overnight period. Will monitor this afternoon as adjust
onset timing accordingly.

&&

.FIRE WEATHER...
Issued at 107 PM MDT Sat Jun 16 2018

Fire Weather concerns will be low as a very wet and active period
develops this weekend amid a stalled front and ample tropical
moisture. The ongoing Badger Creek fire will likely see wetting
rain through the weekend which could lead to flash flooding on the
burn scar. &&

.HYDROLOGY...
Issued at 107 PM MDT Sat Jun 16 2018

Deep moisture from the remnants of hurricane Bud and a stalled
stationary front will bring numerous rounds of showers and
thunderstorms to southeast Wyoming and western Nebraska this
afternoon through this weekend. The deep tropical moisture will
lead to very efficient rain producing cells capable of multi inch
per hour rain rates. Flash Flooding will be possible through this
weekend. Of particular concern is the burnscar from the ongoing
Badger Creek Fire. Any storms that move over this area will need
to be watched closely as excess run off from the burnscar could
rapidly inundate adjacent basins. The other area of interest will
be along a stalled frontal boundary through the Nebraska
panhandle. Training cells could produce heavy rainfall across this
area through the weekend.

&&

.HYDROLOGY...
Issued at 107 PM MDT Sat Jun 16 2018

Deep moisture from the remnants of hurricane Bud and a stalled
stationary front will bring numerous rounds of showers and
thunderstorms to southeast Wyoming and western Nebraska this
afternoon through this weekend. The deep tropical moisture will
lead to very efficient rain producing cells capable of multi inch
per hour rain rates. Flash Flooding will be possible through this
weekend. Of particular concern is the burnscar from the ongoing
Badger Creek Fire. Any storms that move over this area will need
to be watched closely as excess run off from the burnscar could
rapidly inundate adjacent basins. The other area of interest will
be along a stalled frontal boundary through the Nebraska
panhandle. Training cells could produce heavy rainfall across this
area through the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through Sunday afternoon for WYZ114.

     Flash Flood Watch from midnight MDT tonight through Sunday
     afternoon for WYZ107-108-118.

NE...Flash Flood Watch from midnight MDT tonight through Sunday
     afternoon for NEZ002-003-019-095-096.

&&

UPDATE...ADL
SHORT TERM...ADL
LONG TERM...ADL
AVIATION...CAH
FIRE WEATHER...ADL
HYDROLOGY...ADL
Hazardous weather outlook, Jun 16, 3:03 PM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
303 PM MDT Sat Jun 16 2018

NEZ020-021-054-055-WYZ101>106-109>113-115>117-119-172115-
Banner-Morrill-Kimball-Cheyenne-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-East Laramie County-
303 PM MDT Sat Jun 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH 181 IN EFFECT UNTIL 11 PM MDT THIS
EVENING. IN NEBRASKA THIS WATCH INCLUDES 8 COUNTIES

IN THE PANHANDLE OF NEBRASKA

BANNER                BOX BUTTE             DAWES
KIMBALL               MORRILL               SCOTTS BLUFF
SIOUX       ...

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST WYOMING

GOSHEN                LARAMIE

Scattered showers and thunderstorms will occur this afternoon,
then become more numerous tonight. Some storms this afternoon and
evening may become strong to severe, producing large hail and
strong winds. A few storms will likely produce locally heavy rain,
especially tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will be most common during the
afternoons and evenings.
.Spotter information statement...

NEZ002-003-019-095-096-WYZ107-108-114-118-172115-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
East Platte County-Goshen County-Snowy Range-
Central Laramie County-
303 PM MDT Sat Jun 16 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH 181 IN EFFECT UNTIL 11 PM MDT THIS
EVENING. IN NEBRASKA THIS WATCH INCLUDES 8 COUNTIES

IN THE PANHANDLE OF NEBRASKA

BANNER                BOX BUTTE             DAWES
KIMBALL               MORRILL               SCOTTS BLUFF
SIOUX       ...

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST WYOMING

GOSHEN                LARAMIE

A Flash Flood Watch is in effect for the Snowy Range from 6 pm
tonight to 6 pm Sunday. A Flash Flood Watch is in effect for other
locations from midnight tonight to 6 pm Sunday. Showers and
thunderstorms will be scattered today, then increase to numerous
coverage tonight and Sunday. Some storms will likely produce
locally heavy rain and possible flash flooding.

A few thunderstorms this afternoon and evening may become strong
to severe, primarily across the Nebraska Panhandle, producing
possible strong winds and large hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will be most common during the
afternoons and evenings.

.Spotter information statement...

In the hours before

Local storm report, Jun 16, 3:26 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             6 S CHEYENNE            41.06N 104.79W
06/16/2018  E0.50 INCH       LARAMIE            WY   PUBLIC

            OFF TERRY RANCH ROAD. GROUND COVERED IN SMALL HAIL. VERY
            HEAVY RAIN AND NEAR ZERO VISIBILITY.

&&

MJAMSKI
Special weather statement, Jun 16, 4:30 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
430 PM MDT SAT JUN 16 2018

WYZ118-119-162300-
Central Laramie County WY-East Laramie County WY-
430 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 18 miles southeast of Cheyenne, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burns, Hillsdale and Carpenter.

This includes Interstate 80 in Wyoming between mile markers 375 and
389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

LAT...LON 4123 10458 4122 10428 4100 10434 4100 10459
TIME...MOT...LOC 2229Z 186DEG 21KT 4104 10447

Hahn
Local storm report, Jun 16, 4:52 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             17 E CHEYENNE           41.14N 104.47W
06/16/2018  E0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jun 16, 5:00 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT SAT JUN 16 2018

WYZ118-119-162345-
Central Laramie County WY-East Laramie County WY-
500 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 545
PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 14 miles east of Cheyenne, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 371 and
385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4110 10438 4109 10462 4137 10472 4139 10435
TIME...MOT...LOC 2300Z 175DEG 20KT 4118 10452

Jamski
Special weather statement, Jun 16, 5:16 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT SAT JUN 16 2018

NEZ055-170000-
Cheyenne NE-
516 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY
UNTIL 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 11 miles southwest of Sidney, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Brownson around 535 PM MDT.
  Potter around 545 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 39 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4125 10334 4126 10300 4101 10301 4100 10324
      4101 10326
TIME...MOT...LOC 2316Z 175DEG 18KT 4107 10317

Jamski
Special weather statement, Jun 16, 5:28 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
528 PM MDT SAT JUN 16 2018

NEZ054-WYZ119-170015-
Kimball NE-East Laramie County WY-
528 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND EAST
CENTRAL LARAMIE COUNTIES UNTIL 615 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 26 miles west of Kimball, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Kimball and east central Laramie Counties.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 400 and 402.
 Interstate 80 in Nebraska near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

LAT...LON 4116 10403 4116 10425 4139 10433 4139 10400
TIME...MOT...LOC 2328Z 176DEG 15KT 4122 10417

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:33 PM MDTSpecial Weather StatementCYSBox Butte42 min
Jun 16, 1:47 AM MDTFlash Flood WatchCYSBanner, Box Butte, Dawes, Morrill, Scotts Bluff, Sioux37 hr
Jun 16, 5:16 PM MDTSpecial Weather StatementCYSCheyenne44 min
Jun 16, 5:28 PM MDTSpecial Weather StatementCYSKimball47 min
Jun 16, 5:46 PM MDTSpecial Weather StatementCYSMorrill44 min
Jun 16, 5:52 PM MDTSpecial Weather StatementCYSBanner, Kimball38 min
Jun 15, 6:04 PM MDTSpecial Weather StatementCYSGoshen41 min
Jun 15, 6:46 PM MDTSpecial Weather StatementCYSGoshen44 min
Jun 15, 9:06 PM MDTSpecial Weather StatementCYSPlatte39 min
Jun 16, 2:08 PM MDTSpecial Weather StatementCYSLaramie22 min
Jun 16, 2:25 PM MDTSevere Thunderstorm WarningCYSLaramie28 min
Jun 16, 3:33 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jun 16, 4:30 PM MDTSpecial Weather StatementCYSLaramie30 min
Jun 16, 5:00 PM MDTSpecial Weather StatementCYSLaramie45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.